Wyoming, 2009Winter Storm in Wyoming, December 25 to 26, 2009
December 25 to 26, 2009 · NWS UNR · 2 events in 2 counties and zones
A powerful winter storm brought heavy snow and gusty winds to portions of northeastern Wyoming. The heaviest snow fell across the Wyoming Black Hills, where one to two feet of snow was reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm brought heavy snow and gusty winds to portions of northeastern Wyoming. The heaviest snow fell across the Wyoming Black Hills, where one to two feet of snow was reported. Gusty winds produced significant blowing and drifting of snow, reducing visibilities below a quarter mile at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 2:50 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 25, 2:50 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 AM MST FRI DEC 25 2009
.DISCUSSION...THE CHRISTMAS BLIZZARD IS STARTING TO TAKE SHAPE OVER
WRN SD AS A MAJOR TROWAL WAS PUSHING BACK INTO THE AREA. MODELS
AGREE PRETTY WELL WITH THE TWO MAIN PV ANOMALIES ROTATING AROUND
EACH OTHER AND EVENTUALLY MERGING NEAR ERN IA. THE GIST OF THE
FORECAST HAS NOT CHANGED MUCH...HOWEVER...WILL BE EXTENDING THE
WRNGS/ADVYS UNTIL 24Z SATURDAY BASED ON TRENDS FOR A SLOWER EXIT OF
THE SYSTEM. HAVE ALSO UPGRADED TO A WINT STM WRNG FOR CROOK COUNTY
BASED ON HIGHER SNOW TOTALS. USING A SNOW RATIO OF 15-1 COMBINED
WITH THE CURRENT QPF GIVES SNOWFALL OF TWO FEET IN THE NRN BLKHLS
...8-12 INCHES OVER MOST OF THE WRN SD PLAINS...3-8 INCHES OVER NERN
WY...AND ONLY 2-4 INCHES OVER THE SRN BLKHLS AND FOOTHILLS WHERE THE
DOWNSLOPE HOLE WILL BE CONSPICUOUS. HAVE A LITTLE CONCERN THE SNOW
AMOUNTS COULD BE TOO LOW OVER THE NRN BLKHLS WHERE THE DENDRITIC
ZONE IS RATHER DEEP (BUT THE LAPSE RATES ARE NEAR ISOTHERMAL)...
WHICH RESULTS IN A SHARP CROSS-HAIR SIGNATURE TONIGHT AND SATURDAY.
ISENTROPIC LIFT ALSO WILL BE QUITE STRONG THROUGH SATURDAY OVER MUCH
OF THE AREA...MANIFEST MOSTLY AS 700-MB WAA TODAY AND TONIGHT...THEN
850-MB WAA SATURDAY AND SATURDAY NIGHT. BASED ON THIS WOULD NOT BE
SURPRISED TO SEE WRNGS/ADVYS EXTENDED INTO SATURDAY EVNG AT SOME
POINT. THE END OF THE SNOW WILL NOT COME UNTIL LATE SUNDAY...THOUGH
SNOWFALL AMOUNTS WILL BE CONSIDERABLY LESS ON SUNDAY...RELATIVE TO
THE NEXT TWO DAYS.
EXTENDED...UPPER RIDGE WILL BUILD INTO THE NORTHERN PLAINS LATE
SUNDAY INTO MONDAY...WITH TEMPERATURES SLOWLY WARMING UP. WARMEST
TEMPERATURES OVER NORTHEAST WYOMING AND BLACK HILLS...WHILE STRONG
INVERSION LIMITS WARM UP ON THE PLAINS. RIDGE BREAKS DOWN TUESDAY...
WITH SLIGHT CHANCE OF SNOW LATE WEDNESDAY INTO THURSDAY.
&&
.AVIATION...SNOW AND STRONG WINDS WILL BE FOUND ACROSS THE AREA
TODAY...AND PERSIST THROUGH SATURDAY MORNING. WIDESPREAD IFR/LIFR
CIGS AND VSBY ARE EXPECTED DURING THIS TIME FRAME.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 5 PM MST/6 PM CST SATURDAY FOR THE
PLAINS OF WESTERN SOUTH DAKOTA AND NRN/ERN FOOTHILLS.
WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR THE NRN
AND CNTRL BLKHLS.
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR SRN
BLKHLS AND EXTREME SWRN SD.
WY...BLIZZARD WARNING UNTIL 5 PM MST SATURDAY FOR NERN CROOK
COUNTY.
WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR WYOMING
BLKHLS AND CROOK COUNTY PLAINS.
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY FOR
CAMPBELL AND WESTON COUNTIES.
&&
BUNKERS/RUDGEHazardous weather outlook, Dec 25, 4:30 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
430 AM MST FRI DEC 25 2009
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
430 AM MST (530 AM CST) FRI DEC 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
...MAJOR WINTER STORM TO AFFECT THE AREA THROUGH SATURDAY...
.DAY ONE...TODAY AND TONIGHT
A POWERFUL WINTER STORM WILL BRING BLIZZARD CONDITIONS TO MUCH OF THE
AREA TODAY AND TONIGHT. SNOW WILL SPREAD OVER ALL OF THE AREA EARLY
TODAY...WITH THE HEAVIEST SNOWFALL OVER THE NORTHERN BLACK HILLS.
GUSTY NORTHWEST WINDS WILL CREATE WHITEOUT CONDITIONS ON THE OPEN
PLAINS...AS WELL AS DANGEROUS WIND CHILL VALUES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE POWERFUL WINTER STORM WILL CONTINUE ITS GRIP ON THE REGION
THROUGH MOST OF SATURDAY...AND THEN BEGIN TO DIMINISH LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
BUNKERS
Winter Storm, Wyoming Black Hills
- When
- December 25, 5:00 AM MST to December 26, 3:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
Winter Storm, Western Crook
- When
- December 25, 6:00 AM MST to December 26, 3:00 PM MST
- Where
- Western Crook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wyoming, December 25 to 26, 20092 deaths · 11 events
- Winter Weather in Illinois, December 25 to 27, 200914 injured · 7 events
- Blizzard in South Dakota, December 25 to 26, 2009$610,000 · 19 events
- High Wind in West Virginia, December 25, 2009$90,000 · 50 kt wind · 6 events
- Flash Flooding in South Carolina, December 25, 2009$72,000 · 7 events
- Winter Storm in South Dakota, December 25 to 26, 2009$50,000 · 3 events
- Winter Weather in New York, December 25 to 27, 200926 events
- Winter Weather in Iowa, December 25 to 27, 200921 events
- Winter Weather in Illinois, December 25 to 27, 200913 events
- Winter Weather in North Carolina, December 25, 20099 events
- Flood in Illinois, December 25, 20091 injured · $5,000 · 1 event
- Ice Storm in Pennsylvania, December 25, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206464, 206465.